Alert archive / Kentucky / Freeze Watches in 2021

Freeze Watch 2, NWS Jackson, KY

April 20, 202133 counties in Kentucky

NWS Jackson, KY issued this freeze watch at Apr 20, 2021, 3:53 AM EDT for 33 counties in Kentucky. It took effect at Apr 22, 2021, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 20, 2021, 3:53 AM EDT (07:53 UTC)
In effect from
Apr 22, 2021, 2:00 AM EDT
Expired
Apr 21, 2021, 3:27 AM EDT
In force
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2301 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WWUS73 KJKL 200753
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
353 AM EDT Tue Apr 20 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-202000-
/O.NEW.KJKL.FZ.A.0002.210422T0600Z-210422T1400Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
353 AM EDT Tue Apr 20 2021

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

* WHAT...Sub-freezing temperatures as low as the upper 20s 
  are possible.

* WHERE...All of eastern Kentucky. 

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GEOGERIAN
3 follow-up statements
661 
WWUS73 KJKL 201950
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
350 PM EDT Tue Apr 20 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-210400-
/O.CON.KJKL.FZ.A.0002.210422T0600Z-210422T1400Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
350 PM EDT Tue Apr 20 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

* WHAT...Sub-freezing temperatures as low as the upper 20s 
  possible.

* WHERE...All of eastern Kentucky.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GEOGERIAN/JP
496 
WWUS73 KJKL 210400
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1200 AM EDT Wed Apr 21 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211200-
/O.CON.KJKL.FZ.A.0002.210422T0600Z-210422T1400Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1200 AM EDT Wed Apr 21 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

* WHAT...Sub-freezing temperatures as low as the upper 20s 
  will be possible.

* WHERE...All of eastern Kentucky.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freezing conditions could kill sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants from the cold. To prevent 
freezing and possible bursting of outdoor water pipes, they 
should be wrapped, drained, or allowed to drip slowly. Those that 
have in-ground sprinkler systems should drain them and cover 
above ground pipes to protect them from freezing.

&&

$$
154 
WWUS73 KJKL 210727
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
327 AM EDT Wed Apr 21 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-212000-
/O.UPG.KJKL.FZ.A.0002.210422T0600Z-210422T1400Z/
/O.NEW.KJKL.FZ.W.0004.210422T0600Z-210422T1400Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
327 AM EDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as the upper 20s are 
  expected.

* WHERE...All of eastern Kentucky. 

* WHEN...From 2 AM to 10 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this freeze watch went out at Apr 20, 2:18 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 20, 2:18 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
218 AM EDT Tue Apr 20 2021

.UPDATE...
Issued at 218 AM EDT TUE APR 20 2021

The forecast remains on track. Did freshen up the hourly
temperatures through dawn, and this allowed for slightly cooler
lows in a few locations. Updates have been sent.

UPDATE Issued at 1144 PM EDT MON APR 19 2021

Notable ridge/valley differences of about 15 degrees have
developed as of late this evening. In light of trends, the min
temp forecast has been updated for a larger spread.

UPDATE Issued at 909 PM EDT MON APR 19 2021

Most valleys have decoupled and cooled quickly early this evening.
Adjustments have been made to account for this, but the overall
forecast has changed very little.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 445 PM EDT MON APR 19 2021

High pressure is located to our southwest over the southern
Mississippi Valley, nosing its way into the Tennessee Valley and
the southern Appalachians. A cold frontal boundary is located to
our northwest. Cu field is in place across eastern Kentucky with
temperatures generally in the low to mid 60s. Afternoon surface
dew points, a decent first guess at overnight lows, have dropped
to between 35 and 40 for most locations. Aloft, temporary short
wave ridging is apparent as heights rise slightly across the
region.

Models are in good agreement with larger scale features but do
show differences that impact sensible weather towards the end of
the short term. An amplified pattern exists aloft. Low pressure is
expected to drop into the Great Lakes by the end of the short
term. Shortwave energy rounding the southern end of the low will
help carve out a trough over the eastern CONUS. At the surface an
inverted trough will begin to form over the Tennessee Valley by
tuesday morning. A surface wave of low pressure develop and deepen
with time, passing through the region and into the upper Ohio
Valley by the end of the short term.

Sensible weather features another seasonably cool night overnight
with lows in the mid to upper 30s in our cooler valley locations
and between 40 and 45 along the thermal belt. Expect fairly strong
radiative cooling conditions overnight as high pressure creates a
fairly strong subsidence inversion above the boundary layer and
our CU field dissipates. Temperatures should get low enough for
some light fog to develop in our cooler valley areas. Temperatures
jump up nicely tomorrow as southwesterly gradient winds and ample
sunshine lift afternoon highs close to or around the 70 degree
mark. Winds will be a little gusty in the afternoon as well.

Clouds overspread the area Tuesday night as passing surface low
pressure pulls a cold front through the area Tuesday night into
early Wednesday morning. Colder air will pour into the Ohio
Valley, and cause some snow to mix in with rain showers by late
Tuesday night/very early Wednesday morning. Forecast soundings
show the column cooling rapidly between 09-12Z. Surface
temperatures will not cool enough for any accumulations, but
column temperatures do cool enough that some flakes could not be
ruled out as dawn approaches on Wednesday. Increased PoPs just
slightly as precipitation looks increasingly likely Tuesday
night. The bulk of precipitation with this fast moving system
appears to fall between about midnight and sunrise Wednesday
morning.

.LONG TERM...(Wednesday through Monday)
Issued at 321 PM EDT MON APR 19 2021

The primary forecast concerns in the extended will be well below
normal temperatures and the potential for widespread frost
Wednesday night and Thursday. A strong cold front is still
forecast to move through the area at the beginning of next week.
Once this boundary has moved past us and off to our east next
Tuesday and Tuesday, a very cold airmass will be poised to rush
in an finish displacing the front. With lows in the low to mid 30s
expected, along with mostly clear skies and near calm winds, the
stage will be set for widespread frost for the middle of next
week. Our normally coldest and most sheltered valleys may even
fall into the upper 20s Wednesday night. Frost advisories may be
needed for Wednesday and Thursday night, should conditions for
frost continue to look favorable. Temperatures may even be cold
enough on Wednesday, to allow for some snow to mix with the rain
in our high terrain counties along the Virginia border.

The cold temperatures should be short lived, however, and we will
likely see a return to normal to slightly above normal
temperatures around eastern Kentucky from Friday on into the
upcoming weekend. Winds should be from the west or northwest the
first few days, but will then shift to the southeast or south from
Thursday night through Saturday morning. Another approaching
weather system will bring some rain back to eastern Kentucky over
the weekend, especially Saturday and Saturday evening, as an area
of low pressure passes almost directly over top of us.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 218 AM EDT TUE APR 20 2021

VFR conditions will prevail through the period, besides some
patchy MVFR or worse fog that will be restricted to the deeper
river valleys between 08 and 12z. Few to scattered higher based
cumulus, ranging from 5-7k feet agl, will develop during the day.
Clouds will thicken and lower towards the end of the period, as a
cold front approaches from the northwest. Light southwest winds
will increase to 5 to 10 kts, with some gusts of around 15 kts by
late this morning. Winds will diminish somewhat by this evening,
and eventually veer more towards the west late in the period
towards I-64, as the cold front drops southeast across the area.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...RAY
LONG TERM...AR
AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 19, 4:17 PM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
417 PM EDT Mon Apr 19 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
417 PM EDT Mon Apr 19 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost is possible Wednesday night into Thursday morning, then
again Thursday night into Friday morning. Temperatures will
likely dip below freezing both mornings in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAS/GEOGERIAN/RAY

Nearby

Freeze Watches in Kentucky, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.